Physostigmine

What is Physostigmine?

Physostigmine (also known as eserine from éséré, the West African name for the Calabar bean) is a parasympathomimetic alkaloid, specifically, a reversible cholinesterase inhibitor. It occurs naturally in the Calabar bean.

The chemical was synthesized for the first time in 1935 by Percy Lavon Julian and Josef Pikl. It is available in the U.S. under the trade names Antilirium and Isopto Eserine, and as eserine salicylate and eserine sulfate. Today, physostigmine is most commonly used for its medicinal value but before its discovery by western medicine in 1846 it was much more prevalent as a poison. Physostigmine has an LD50 of 3 mg/kg in mice.

Questions and answers on "Physostigmine"

My 95-year old Mom was given atropine to clear up excessive mucus. She is now hallucinating and has not slept all night. She has had a history of...

doctor1 MD

Brief Answer:
probably delirium due to atropine.

Detailed Answer:
Hello
Welcome to HCM.
I can understand your concerns for your mother.

She is...

Read Full Thread   Ask a Doctor Now

Hi Doc!

I did the Botox in my masseter for face-lift 4 days ago. I can see some change on my face today. But it seems that my left side face is...

doctor1 MD

Brief Answer:
Overparalysis due to botox

Detailed Answer:
Hi Mam.

I understand your query and concern.

You seem to have differential action of...

Read Full Thread   Ask a Doctor Now

respected sir,
i am aparamedic ,i got one case of drugs overdose(Avil),
pt. age 25 yrs,wt-50kgs
s/s:- palpitaition,general...

doctor1 MD

Hi thanks of serving humanity sir,

The advil contains Pheniramine which is antihistamine with anticholinergic properties.

The over dose of in your...

Read Full Thread   Ask a Doctor Now

Recent questions on  Physostigmine

doctor1 MD

My 95-year old Mom was given atropine to clear up excessive mucus. She is now hallucinating and has not slept all night. She has had a history of...

doctor1 MD

I sweat a lot...not associated with any chest pain or sob or any other symptom why

doctor1 MD

Hi Doc! I did the Botox in my masseter for face-lift 4 days ago. I can see some change on my face today. But it seems that my left side face is...

doctor1 MD

respected sir,
i am aparamedic ,i got one case of drugs overdose(Avil),
pt. age 25 yrs,wt-50kgs
s/s:- palpitaition,general...

Ask Question
Doctor Image
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications
Related Medical Topics